Kansas, 2015

Hail in Kansas, March 25, 2015

March 25, 2015 · NWS ICT · 10 events in 8 counties and zones

A potent shortwave surged southeast from the Northern Rockies to the Central & Southern Plains. This promoted surface cyclogenesis over the Western Plains that in turn caused a stationary front that was situated along the Red River to undergo warm frontogenesis with the front reaching the Oklahoma/Kansas border late that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent shortwave surged southeast from the Northern Rockies to the Central & Southern Plains. This promoted surface cyclogenesis over the Western Plains that in turn caused a stationary front that was situated along the Red River to undergo warm frontogenesis with the front reaching the Oklahoma/Kansas border late that afternoon. The transition enabled rich Gulf moisture to likewise spread to the Oklahoma/Kansas border. All combined to trigger scattered severe thunderstorms across South-Central & Southeast Kansas for most of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 25, 5:52 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 25, 5:52 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 AM CDT WED MAR 25 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 259 AM CDT WED MAR 25 2015

MAIN FORECAST CONCERNS: THUNDERSTORM/SEVERE WEATHER CHANCES TODAY
INTO THIS EVENING...AND ELEVATED GRASSLAND FIRE DANGER THIS
AFTERNOON/EVENING.

A POTENT SHORTWAVE TROUGH OVER THE NORTH CENTRAL ROCKIES EARLY
THIS MORNING...WILL DIG SOUTHEASTWARD ACROSS THE CENTRAL/SOUTHERN
PLAINS TODAY INTO TONIGHT...HELPING TO DEEPEN A LONGWAVE UPPER
TROUGH OVER THE CENTRAL CONUS. SURFACE PRESSURE FALLS WILL OCCUR
TODAY ACROSS THE SOUTHERN PLAINS INTO SOUTHERN KANSAS...IN
RESPONSE TO THE APPROACHING SHORTWAVE. THIS WILL ALLOW THE STALLED
FRONTAL BOUNDARY JUST NORTH OF THE RED RIVER...TO MIGRATE
NORTHWARD TO NEAR THE KANSAS/OKLAHOMA STATE LINE BY 18Z-21Z THIS
AFTERNOON. THE NAM- WRF/GFS/SREF INDICATE 55-60 DEGREE FAHRENHEIT
DEWPOINTS ADVECTING NORTH TO ALONG AND JUST NORTH OF THE WARM
FRONT WHICH SEEMS REASONABLE BASED ON UPSTREAM DEWPOINTS SOUTH OF
THE STALLED FRONT EARLY THIS MORNING. ALTHOUGH THE NAM-WRF MAY BE
A BIT ROBUST WITH MUCAPES...A COMPROMISE OF THE
GFS/SREF/NAM12/RAP13 WOULD INDICATE POTENTIALLY 1200-2000 J/KG
MUCAPES ALONG/JUST NORTH OF THE WARM FRONT THIS AFTERNOON...WITH
50-60 KNOTS OF DEEP LAYER SHEAR. ISENTROPIC LIFT INCREASES FROM
18Z-21Z...WITH A COLD FRONT SLIDING SOUTHWARD THROUGH KANSAS
PROVIDING ADDITIONAL LIFT IN THE STORM TARGET AREA FROM MID-LATE
AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP BETWEEN 18-21Z
ACROSS SOUTH CENTRAL/SOUTHEAST KS...PERSISTING INTO EARLY EVENING
NEAR THE OKLAHOMA BORDER IN SOUTHEAST KS. THERE WILL BE A NARROW
WINDOW THREAT OF SURFACE-BASED SUPERCELLS THIS AFTERNOON MAINLY
CLOSE TO THE OKLAHOMA BORDER ALTHOUGH ELEVATED MARGINAL HAILERS
COULD AFFECT AREAS AS FAR NORTH AS HIGHWAY 400. THE MAIN THREATS
APPEAR TO BE LARGE HAIL AND DAMAGING WINDS FOR THOSE COUNTIES NEAR
THE OKLAHOMA BORDER...WITH A SMALL POSSIBILITY OF A TORNADO FOR A
BRIEF WINDOW AROUND MID AFTERNOON WITH BACKED SURFACE WINDS NEAR
THE WARM FRONT. PRECIPITABLE WATER OF 1.20 TO 1.40 INCHES COULD
SUPPORT LOCALLY HEAVY RAINFALL NEAR THE OKLAHOMA BORDER.

ALTHOUGH THE COLD FRONT WILL PRESS SOUTHWARD OUT OF SOUTHEASTERN
KANSAS THIS EVENING...POST-FRONTAL SHOWERS/THUNDERSTORMS WILL
LINGER INTO THE EVENING HOURS IN THE SOUTH. STRONG/GUSTY NORTHERLY
WINDS WILL OCCUR BEHIND THE COLD FRONT THIS AFTERNOON/EVENING
AREA-WIDE. SUBSIDENCE WILL SET IN BEHIND THE SHORTWAVE LATER
TONIGHT INTO THURSDAY ALLOWING CLEARING. NOTICEABLY COOLER (BUT
MORE SEASONAL) AIR WILL INFILTRATE SOUTHWARD INTO KANSAS THURSDAY
INTO FRIDAY...AS THE LONGWAVE UPPER TROUGH DEEPENS OVER THE
CENTRAL/EASTERN CONUS. ONLY A MODEST CHANCE OF SPRINKLES/FLURRIES
IS EXPECTED THURSDAY NIGHT AND AGAIN FRIDAY NIGHT OVER EASTERN
KANSAS...AS ADDITIONAL SHORTWAVES DROP INTO THE BACKSIDE OF THE
LONGWAVE TROUGH.

JMC

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 259 AM CDT WED MAR 25 2015

A GRADUAL DEAMPLIFICATION OF THE UPPER LEVEL PATTERN IS PROGGED
TO OCCUR DURING THIS PERIOD...WITH MORE OF A QUASI-ZONAL FLOW
DEVELOPING BY EARLY NEXT WEEK. THIS WILL BRING ABOVE NORMAL
TEMPERATURES BACK INTO THE PICTURE FOR THIS EXTENDED FORECAST
PERIOD...WITH MAINLY DRY WEATHER EXPECTED. THE GFS HAS A SOUTHERN
BRANCH SHORTWAVE MOVING SLOWLY EAST ACROSS THE SOUTHERN PLAINS
EARLY NEXT WEEK WHICH COULD BRING LOW CHANCES OF
SHOWERS/THUNDERSTORMS TO OUR AREA. HOWEVER...THE ECMWF DOES NOT
HAVE THIS DEPICTION. THEREFORE WILL KEEP ANY PRECIPITATION CHANCES
AT 20-30% IN MAINLY THE SOUTH FOR NOW.

JMC

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 650 AM CDT WED MAR 25 2015

FOR ICT-HUT-SLN-RSL-CNU...BUSY TAF FORECAST THE NEXT 18-24 HOURS.
PATCHY MVFR VSBYS WILL AFFECT HUT-CNU THROUGH 14-15Z THIS
MORNING...WITH INTERMITTENT LIFR CONDITIONS POSSIBLE AT SLN. BY
AROUND 17-19Z...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN AN EAST-
WEST ORIENTATION FROM ICT-HUT-CNU...AS STRONG LIFT COMMENCES ATOP
A WARM FRONT SITUATED NEAR THE KS/OK BORDER...IN RESPONSE TO
SHORTWAVE ENERGY APPROACHING FROM THE WEST. COVERED THIS THREAT
WITH VCTS FOR NOW...BUT LATER SHIFTS WILL LIKELY NEED TO INSERT
TEMPO GROUPS AS INITIATION TIME DRAWS CLOSER. WIDESPREAD RAIN AND
EMBEDDED THUNDERSTORMS WILL EXPAND ACROSS MUCH OF THE AREA BY LATE
AFTERNOON/EARLY EVENING...WITH CIGS LIKELY LOWERING TO MVFR ALL
AREAS. ADDITIONALLY...NORTH/NORTHEAST WINDS WILL GRADUALLY
STRENGTHEN THROUGH THE MORNING...BECOMING STOUT/GUSTY THIS
AFTERNOON...AS SOUTHERN PLAINS LOW PRESSURE DEEPENS AND HIGH
PRESSURE APPROACHES FROM THE NORTH. PRECIPITATION WILL END FROM
NORTHWEST TO SOUTHEAST THIS EVENING AND TONIGHT.

ADK

&&

.FIRE WEATHER...
ISSUED AT 259 AM CDT WED MAR 25 2015

GUSTY NORTHERLY WINDS OF 15-30 MPH WILL DEVELOP BEHIND A COLD
FRONT THIS AFTERNOON AND EVENING ACROSS CENTRAL/EASTERN KANSAS.
THIS WILL DRIVE GRASSLAND FIRE DANGER INDEX VALUES INTO VERY HIGH
FOR MUCH OF THE REGION. HOWEVER...MINIMUM RELATIVE HUMIDITIES WILL
ONLY BE IN THE 35-55% RANGE...SO NOT EXPECTING A CRITICAL
DAY...BUT HIGHLY ELEVATED NONETHELESS. FIRE DANGER SHOULD LESSEN
CONSIDERABLY THURSDAY INTO FRIDAY WITH COOLER AIR AND LIGHTER
WINDS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  34  57  33 /  50  50  10  20
HUTCHINSON      67  32  57  32 /  40  30  10  20
NEWTON          66  34  54  32 /  50  40  10  20
ELDORADO        70  35  55  33 /  60  50  10  30
WINFIELD-KWLD   70  35  57  34 /  60  60  10  20
RUSSELL         59  29  59  30 /  30  20  10  20
GREAT BEND      62  30  59  30 /  30  20  10  20
SALINA          62  31  55  31 /  40  30  10  20
MCPHERSON       64  32  55  32 /  50  30  10  20
COFFEYVILLE     72  40  56  34 /  70  80  10  20
CHANUTE         71  36  54  33 /  60  70  10  30
IOLA            70  36  53  32 /  60  70  10  30
PARSONS-KPPF    72  38  56  33 /  70  80  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 25, 10:03 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT WED MAR 25 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1103 AM CDT WED MAR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
THROUGH EARLY THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE CLOSE TO THE OKLAHOMA BORDER. THE MAIN STORM THREATS NEAR
THE OKLAHOMA BORDER WILL BE QUARTER TO GOLFBALL SIZED HAIL AND
DAMAGING WINDS. A ISOLATED TORNADO CANNOT BE RULED EITHER. DIME
SIZED HAIL IS POSSIBLE OVER THE REMAINDER OF SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS AFTERNOON.

LOCALLY HEAVY RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE CLOSE
TO THE OKLAHOMA BORDER IN SOUTHEAST KANSAS. STORM INTENSITY WILL
DIMINISH THIS EVENING...WITH STORMS EXITING KANSAS BY MIDNIGHT.

STRONG AND GUSTY NORTHERLY WINDS WILL DEVELOP BEHIND A SOUTH MOVING
COLD FRONT THIS AFTERNOON AND EVENING. THIS WILL RESULT IN VERY
HIGH GRASSLAND FIRE DANGER INDEX OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OR RAIN ACROSS CENTRAL AND
SOUTHEAST KANSAS THURSDAY NIGHT. HOWEVER...NO SNOW ACCUMULATIONS
ARE EXPECTED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY...MAINLY ACROSS SOUTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED UNTIL DARK TODAY FOR THOSE COUNTIES
CLOSE TO THE OKLAHOMA BORDER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Mar 25, 10:12 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1112 AM CDT WED MAR 25 2015

KSZ098-251645-
CHAUTAUQUA KS-
1112 AM CDT WED MAR 25 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1145 AM CDT

* AT 1111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR SEDAN...MOVING NORTHEAST AT 25
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN AND HALE.

LAT...LON 3718 9643 3730 9632 3730 9596 3727 9596
      3706 9626
TIME...MOT...LOC 1611Z 221DEG 22KT 3718 9629

BILLINGS WRIGHT

The radar

The Wichita radar (KICT), 122 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Chautauqua

When
March 25, 10:22 AM CST to 10:23 AM CST
Where
Chautauqua County, 4.84 mi N of Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -96.180

Hail, Elk

When
March 25, 10:35 AM CST to 10:38 AM CST
Where
Elk County, 3.63 mi SSE of Elk Falls
Measured
1.5 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.320, -96.160

The report was received from a ham operator. The hail caused dents on a car roof.

Hail, Wilson

When
March 25, 11:10 AM CST to 11:15 AM CST
Where
Wilson County, New Albany
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -95.930

The golf ball-sized hail covered the ground.

Hail, Neosho

When
March 25, 11:43 AM CST to 11:45 AM CST
Where
Neosho County, 8 mi SE of Chanute
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.598, -95.367

Hail, Butler

When
March 25, 11:55 AM CST to 11:56 AM CST
Where
Butler County, 5.55 mi N of Latham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -96.650

Hail, Greenwood

When
March 25, 12:37 PM CST to 12:38 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -96.290

Nickel & quarter-sized hail reported & was relayed via twitter. The time of occurrence was estimated from radar.

Hail, Kingman

When
March 25, 3:35 PM CST to 3:36 PM CST
Where
Kingman County, 3.89 mi SW of Kingman
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -98.170

Hail, Sedgwick

When
March 25, 4:41 PM CST to 4:43 PM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.440

Nickel to quarter-sized hail was reported at the NW 21st/Tyler intersection.

Hail, Sedgwick

When
March 25, 4:55 PM CST to 4:56 PM CST
Where
Sedgwick County, 1.09 mi W of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -97.240

Hail, Sedgwick

When
March 25, 4:59 PM CST to 5:00 PM CST
Where
Sedgwick County, 2.07 mi S of Park City
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -97.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563583, 563585, 563586, 563587, 563588, 563589, 563591, 563592, 563594, 563595.